Aa
Aa
A
A
A
Close
Avatar universal

When to add in Vyvanse after starting Ritalin

My son who is 9 yrs old has started Vyvanse since January of this year. He is currently on about 25 mg of Vyvanse. The only thing that I don't like about it is that it takes a long time to kick in, like about 2.5 hours for my son. So often in the morning he will seem unfocused so will not do well during early 8am test. His doctor and I discussed trying Ritalin first in the morning and then adding Vyvanse, which is the reverse of what many people do. Since Ritalin is faster acting I'm hoping that it will kick in first ( is it within 30 minutes?) and then after it kicks in to give Vyvanse. We are hoping that in a few hours when the effect from Ritalin crashes down the Vyvanse will then have peaked and so that he won't suffer from anxiety that's common from Ritalin since Vyvanse gives a euphoric effect. Anybody has tried these drugs in this order? We didn't want to do Ritalin all day because Ritalin is a methyl-donor and based on his genetics my son don't tolerate any methyl donor vitamins/supplements well and it will increase his aggression/agitation and so that's why we started off with Vyvanse back in January.
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
   V should last  8 to 12 hours and start working within 45 min.  If it does not, it would be an indication that the dose is too low.   Before trying the Ritalin in the morning, I would  talk with your doc about increasing  the V one more time.
   And yes, you are right that Ritalin is faster working.  So it might be worth trying to see how he responds to that.  And some people just do better on R anyway.   If he does not respond to the R in 15 to 20 min. It may be that he is what Dr. Parker calls a slow metabolizer.  See more about that here - http://www.corepsych.com/adhdbook/
   Also, I wonder where you got the info that led you to say, " he won't suffer from anxiety that's common from Ritalin since Vyvanse gives a euphoric effect."     That is not correct.  Anxiety is very common in people with ADHD (over 30%) and is usually helped, not made worse.  When V is given correctly it does not give a euphoric effect.  It certainly will do that  if you do not have ADHD.
  Hope this helps.  Please ask if you need more info.   This will take some trial and error, and I would love to know if you get any answers.
Have an Answer?

You are reading content posted in the ADD / ADHD Community

Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?